Alert archive / Utah / Flash Flood Warnings in 2020

Flash Flood Warning 20, NWS Salt Lake City, UT

July 27, 2020Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 27, 2020, 1:22 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2020, 1:22 PM MDT (19:22 UTC)
Expired
Jul 27, 2020, 4:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 102 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WGUS55 KSLC 271922
FFWSLC
UTC025-272230-
/O.NEW.KSLC.FF.W.0020.200727T1922Z-200727T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
122 PM MDT Mon Jul 27 2020

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southern Kane County in southern Utah...

* Until 430 PM MDT.

* At 122 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over Buckskin Gulch. Between 0.5 and 1 inch of rain has 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of dry washes, creeks
           and streams.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southern Kane County

This includes the following streams and drainages...
  Paria River, Coyote Wash, and Buckskin Gulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3700 11203 3704 11202 3706 11187 3700 11183
      3700 11200

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LC
2 follow-up statements
649 
WGUS75 KSLC 272050
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
250 PM MDT Mon Jul 27 2020

UTC025-272230-
/O.CON.KSLC.FF.W.0020.000000T0000Z-200727T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
250 PM MDT Mon Jul 27 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS 
AFTERNOON FOR SOUTHERN KANE COUNTY...

At 250 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain in Buckskin Gulch. Between 0.5 and 1 inch of rain has fallen. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of dry washes, creeks
         and streams.

Some locations that will experience flash flooding include...
  mainly rural areas of Southern Kane County

This includes the following streams and drainages...
  Paria River, Coyote Wash, and Buckskin Gulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3700 11203 3704 11202 3706 11187 3700 11183
      3700 11200

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LC
354 
WGUS75 KSLC 272222
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
422 PM MDT Mon Jul 27 2020

UTC025-272232-
/O.EXP.KSLC.FF.W.0020.000000T0000Z-200727T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
422 PM MDT Mon Jul 27 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT THIS AFTERNOON FOR 
SOUTHERN KANE COUNTY...

The heavy rain has ended. Runoff along Buckskin Gulch will gradually 
recede through the late afternoon hours.

LAT...LON 3700 11203 3704 11202 3706 11187 3700 11183
      3700 11200

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:16 AM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 27, 10:16 AM MDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1016 AM MDT Mon Jul 27 2020

.SYNOPSIS...An upper level trough will move across the Great
Basin today through tonight from southwest to northeast. High
pressure aloft will strengthen over the interior west beginning
midweek, bringing hot and dry conditions through the end of the
week.

&&

.DISCUSSION...A weak disturbance moving northeast across the
southern Wasatch Front at sunrise created a swath of clouds and a
few showers but has now mostly moved into southwest Wyoming.
Clouds have been decreasing in Wasatch Back and this trend is
expected to continue into southwest Wyoming by midday. Made an
update earlier to reflect this change.

Farther south, the leading edge of the upper level trough swinging
across the Great Basin is creating a few showers and thunderstorms
along the Nevada/Utah border west of Cedar City this morning. As
this trough moves northeast into Utah this afternoon showers and
thunderstorms will become more widespread. However, there is
somewhat of a subsidence layer between 460-500mb that was observed
on the SLC and Flagstaff 12Z sounding this morning which will
inhibit most convection east of I-15 through midday. As the
trough moves into southwestern Utah early this afternoon this cap
is expected to dissolve over the southwest initially and then west
central and the south this afternoon and into northern Utah late
this afternoon through tonight. The 300 mb trough becomes more
negatively tilted by this evening creating more widespread and
stronger lift. Current forecast looks reasonable with higher PoPs
moving into northern Utah tonight, although may have to expand
the likely PoPs beyond midnight across the north. Also, the trend
of lowering PoPs across the south is on target as well with the
subsidence behind the trough likely to kill the convection rather
rapidly this evening.

Have lowered the PoPs across the southwest and south for this
morning due to the aforementioned reasoning. Rest of package in
good shape.

&&

.AVIATION...Light southerly flow should switch to a light
northerly flow around 21z. Vicinity showers by 00z will develop
along the higher terrain. Scattered clouds along the terrain may
obscure the mountains after 00z. There is a 30% change for some
embedded thunderstorms that may bring additional hazards to the
terminal beginning around 02z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...Struthwolf
AVIATION...Woodward

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 27, 6:19 AM MDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
619 AM MDT Mon Jul 27 2020

UTZ001>016-019>021-517-518-WYZ021-281200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
619 AM MDT Mon Jul 27 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A weather system will bring showers and thunderstorms to much of
the area today. Lightning and strong gusty winds will be the main
threats with these storms, with locally heavy rainfall also
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will remain possible Tuesday across
northern Utah and southwest Wyoming. Otherwise high pressure will
bring hot and dry conditions to the outlook area through the
remainder of the week and into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:09 PM MDTFlash Flood Warning Considerable damage threatSLCWayne6 hr
Jul 27, 2:05 PM MDTSpecial Weather StatementSLCMillard40 min
Jul 27, 2:12 PM MDTSpecial Weather StatementSLCPiute33 min
Jul 27, 5:27 PM MDTSpecial Weather StatementSLCSalt Lake, Utah33 min

Nearby

Flash Flood Warnings in Utah, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.